Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 97, NWS Springfield, MO

May 23, 2004Christian County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 23, 2004, 7:45 PM CDT for Christian County, Stone County, Missouri. It was in force for 60 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2004, 7:45 PM CDT (00:45 UTC)
Expired
May 23, 2004, 8:45 PM CDT
In force
60 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Christian County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 29 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:15 PM CDTHAIL 0.88Crane, MO
May 23, 8:15 PM CDTHAIL 0.88Crane, MO
May 23, 8:15 PM CDTHAIL 13 N Crane, MO
May 23, 8:15 PM CDTHAIL 13 N Crane, MO
May 23, 8:24 PM CDTHAIL 1Hurley, MO
May 23, 8:24 PM CDTHAIL 1Hurley, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2346 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS53 KSGF 240045
SVRSGF
MOC043-209-240145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONE COUNTY IN SOUTHWEST MISSOURI.
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 845 PM CDT.

* AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  MARIONVILLE...OR ABOUT 13 MILES SOUTHEAST OF MOUNT VERNON...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTH OF CLEVER BY 755 PM CDT.

THE TOWNS OF HURLEY...BOAZ AND PONCE DE LEON ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE 
NOT IMMEDIATELY LIKELY...THIS THUNDERSTORM COULD BECOME TORNADIC. IF 
A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN 
A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3710 9361 3687 9362 3682 9332 3705 9329

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:57 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 23, 3:57 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT SUN MAY 23 2004

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE TROUGH/WEAK DRYLINE
OVER CENTRAL MISSOURI. MODIFYING OUR 18Z SOUNDING FOR CURRENT
SURFACE/DEWPOINT SHOWS THE MLCINH HAS DECREASED NEARLY 100 J/KG
SINCE 18Z...AND THAT DOESNT TAKE INTO ACCOUNT ANY MID LEVEL COOLING
WHICH MAY HAVE OCCURRED.

DRY AIR ALOFT MAY BE CAUSING THE STORMS TO STRUGGLE SOME
CURRENTLY...AND MAY ULTIMATELY PREVENT CONVECTION FROM REALLY
GETTING ORGANIZED FURTHER SOUTHWARD. HOWEVER...QUICK LOOK OUTSIDE
THE OFFICE DOES SHOW TOWERING CUMULUS DEVELOPING AND VISIBLE
SATELLITE IMAGERY DOES SHOW CUMULUS BUBBLING UP A BIT ALONG THE
DRYLINE INTO BARTON COUNTY. SUSTAINED LOW LEVEL CONVERGENCE MAY BE
ENOUGH TO OVERCOME THE DRY AIR ALOFT.

SURFACE MOISTURE FLUX CONVERGENCE DOES APPEAR TO BE INCREASING OVER
SOUTHWEST MISSOURI AND COMBINED WITH THE WEAKENING CAP IT IS
ALLOWING UPDRAFTS TO TRY AND DEVELOP. STRONG INSTABILITY (MLCAPES
>3000 J/KG) AND STRONG DEEP LAYER SHEAR (45-55KT) WILL SUPPORT
SEVERE THUNDERSTORMS AND MID LEVEL STORM ROTATION IN ANY UPDRAFTS
THAT CAN SUSTAIN THEMSELVES.

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 23, 3:13 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SUN MAY 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
313 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  FLOODING.

  AND ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
    SMALL HAIL
    HEAVY RAIN AND
    CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  ISOLATED FLOODING WILL CONTINUE OVER LOCATIONS THAT RECEIVED HEAVY
  RAINFALL SUNDAY EVENING.

  ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY OVER
  SOUTHWEST MISSOURI SOUTHWEST OF A PITTSBURG KANSAS TO BRANSON
  MISSOURI LINE.

  DISCUSSION:

  SOME ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT
  HOURS...HOWEVER THE THREAT OF SEVERE WEATHER HAS GREATLY
  DIMINISHED.

  SOME LOCALIZED FLOODING WILL CONTINUE OVERNIGHT IN LOCATIONS THAT
  RECEIVED HEAVY RAINFALL SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  LOW PRESSURE IS EXPECTED TO REDEVELOP OUT IN THE PLAINS ON
  MONDAY AND ANOTHER UPPER LEVEL DISTURBANCE WILL DROP THROUGH
  THE NORTHERN PLAINS AND THE MID AND UPPER MISSISSIPPI VALLEY
  REGIONS.  A FRONTAL BOUNDARY WILL PUSH INTO THE AREA MONDAY
  NIGHT INTO TUESDAY AND WILL STALL OUT OVER THE AREA TUESDAY
  NIGHT INTO WEDNESDAY.  THE BEST CHANCE OF THUNDERSTORM ACTIVITY
  ACROSS THE OZARKS WILL BE FROM MONDAY NIGHT INTO TUESDAY NIGHT.
  SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND
  LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT. SPOTTERS MAY BE
  NEEDED MONDAY NIGHT INTO TUESDAY NIGHT PERIOD AS THE FRONT MOVES
  INTO THE AREA.

LINDENBERG/IZZI

In the hours before

Local storm report, May 23, 6:30 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             RICHLAND                37.85N 92.42W
05/23/2004  1.00 INCH        PULASKI            MO   LAW ENFORCEMENT

            911 CENTER. REPORTED BY LAW ENFORCEMENT.

0610 PM     HAIL             (TBN)FT LEONARD WOOD AAF37.75N 92.13W
05/23/2004  2.00 INCH        PULASKI            MO   OTHER FEDERAL

            REPORTED BY OTHER FEDERAL.

FEH
Local storm report, May 23, 6:38 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FUNNEL CLOUD     MOUNT VERNON            37.10N 93.83W
05/23/2004                   LAWRENCE           MO   AMATEUR RADIO

            REPORTED BY AMATEUR RADIO.

FEH
Local storm report, May 23, 6:46 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             MOUNT VERNON            37.10N 93.83W
05/23/2004  1.00 INCH        LAWRENCE           MO   LAW ENFORCEMENT

            VIA E-SPOTTER. REPORTED BY LAW ENFORCEMENT.

0644 PM     HAIL             MOUNT VERNON            37.10N 93.83W
05/23/2004  1.00 INCH        LAWRENCE           MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

FEH
Local storm report, May 23, 6:53 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     MOUNT VERNON            37.10N 93.83W
05/23/2004  60 MPH           LAWRENCE           MO   PUBLIC

            TREE LIMBS DOWN.

FEH
Local storm report, May 23, 7:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             PLATO                   37.50N 92.23W
05/23/2004  0.88 INCH        TEXAS              MO   FIRE DEPT/RESCUE

0714 PM     HAIL             PLATO                   37.50N 92.23W
05/23/2004  0.75 INCH        TEXAS              MO   FIRE DEPT/RESCUE

FEH
Local storm report, May 23, 7:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             3 SE ROBY               37.49N 92.11W
05/23/2004  0.88 INCH        TEXAS              MO   PUBLIC

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:14 PM CDTSevere Thunderstorm WarningSGFLawrence61 min
May 23, 7:31 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas44 min
May 23, 7:38 PM CDTSevere Thunderstorm WarningSGFNewton67 min
May 23, 8:09 PM CDTFlash Flood WarningSGFNewton4 hr
May 23, 8:24 PM CDTSevere Thunderstorm WarningSGFBarry66 min
May 23, 8:28 PM CDTFlash Flood WarningSGFDent, Shannon, Texas3 hr
May 23, 8:29 PM CDTSevere Thunderstorm WarningSGFLawrence46 min
May 23, 8:38 PM CDTSevere Thunderstorm WarningSGFTaney82 min
May 23, 8:56 PM CDTSevere Thunderstorm WarningSGFNewton64 min
May 23, 9:26 PM CDTSevere Thunderstorm WarningSGFBarry49 min
May 23, 9:35 PM CDTSevere Thunderstorm WarningSGFStone55 min
May 23, 9:51 PM CDTTornado WarningSGFStone39 min
May 23, 10:05 PM CDTSevere Thunderstorm WarningSGFTaney25 min
May 24, 1:07 AM CDTFlash Flood WarningSGFNewton6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.